West Virginia, 2015

Hail and Damaging Winds in West Virginia, June 18, 2015

June 18, 2015 · NWS RLX · 8 events in 3 counties and zones

Multiple cellular convection formed during the early afternoon across eastern Kentucky and southern West Virginia. A few storms pulsed to stronger levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Multiple cellular convection formed during the early afternoon across eastern Kentucky and southern West Virginia. A few storms pulsed to stronger levels.

The most public impact appeared to be from a storm that quickly collapsed in the Saint Albans, Nitro, and Cross Lanes vicinity of Kanawha County. Fallen trees caused around 8,000 customers to be without electricity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 18, 1:24 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 18, 1:24 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT THU JUN 18 2015

.SYNOPSIS...
FROM SINKS SOUTH TONIGHT. UPPER LEVEL DISTURBANCES FROM BILL
THROUGH FRIDAY. REMNANTS OF BILL COULD ENHANCE COVERAGE
SATURDAY/SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
MID LEVEL DRY AIR HAS ALREADY BEEN OVERCOME OVER THE SOUTHERN
PORTION OF THE CWA SOUTH OF THE I-64 CORRIDOR THIS AFTERNOON. THIS
CONVECTION IS FIRING ON THE EDGE OF THE SLIGHT RISK AREA FROM SPC.
0-6KM BULK SHEAR REMAINS AT AROUND THE 30KT MARK...BUT THE BONA
FIDE LOW LEVEL JET RESIDES FURTHER TO THE NORTH AND WILL RETREAT
FURTHER TO THE NORTH INTO THIS EVENING.

IN THE MEANTIME...ON THE SYNOPTIC SCALE...REMNANTS OF BILL ALREADY
ADDING TO THE EQUATION FOR THE WEATHER IN THE MIDDLE OHIO VALLEY.
UPPER LEVEL ENERGY WILL GET CAUGHT UP IN THE 500MB FLOW FROM THIS
SYSTEM AND PUSH THEM EASTWARD. AT THE SURFACE...FRONTAL BOUNDARY
WILL DROP BACK TO THE SOUTH...AND THE COMBINATION OF THESE TWO
WILL WARRANT AN INCREASE IN THE POPS OVERNIGHT. THE AXIS OF THE
UPPER LEVEL FLOW OF DISTURBANCE WILL DROP SOUTHWARD SETTLING INTO
THE HEART OF THE CWA THROUGH FRIDAY.

WITH THESE TROPICAL DOWNPOURS WHERE THE PWAT FROM THE 12Z ILN
SOUNDING WAS 1.5 INCHES...AND LIKELY VALID IN OUR AREA AS
WELL...FLOODING REMAINS A CONCERN. I-64 CORRIDOR AND NORTH HAS
SEEN GENERALLY 2-3 INCHES OVER THE LAST 4 DAYS OR SO AS OF THIS
MORNING. HOWEVER...LOCALIZED LOCATIONS MAY RANGE MORE FROM 1 INCH
TO 4 INCHES...AS IS NATURAL IN CONVECTIVE PRECIPITATION. CREEKS
AND STREAMS RESPOND A LITTLE MORE EACH TIME IT RAINS...BUT WE DO
GET MULTIPLE HOURS OF RECUPERATION TIME IN BETWEEN ROUNDS OF
SHOWERS AND STORMS. FLASH FLOOD GUIDANCE IS AN INCH OR LESS...BUT
WILL STILL NEED CELL TRAINING AND MULTIPLE BASINS FOR ISSUES TO
OCCUR. IN THIS ATMOSPHERE...THAT IS NOT NECESSARILY HARD TO COME
BY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE FRONT MEANDERS NORTH AND SOUTH ACROSS THE FORECAST AREA ON
FRIDAY AND SATURDAY.  SEVERAL PIECES OF ENERGY RIDE ALONG THE
FRONT.  HAVE A BAND OF LIKELY POPS DURING THE DAY ON FRIDAY AND
THEN TAPPER OFF TO CHANCE FRIDAY NIGHT. THE REMNANTS OF TROPICAL
STORM BILL WILL MOVE ACROSS THE FORECAST AREA SATURDAY NIGHT AND
SUNDAY AND IT WILL INTERACT WITH THE FRONT. HAVE CATEGORICAL POPS
SATURDAY NIGHT AND LIKELY POPS ON SUNDAY. THE POTENTIAL FOR HEAVY
RAINFALL WHEN THE REMNANTS MOVE ACROSS IS NOT OUT OF THE
QUESTION. MOST OF THE MODELS SUGGEST 1-3 INCHES POSSIBLE. THE
FLASH FLOOD HAZARD CONTINUES ALONG SMALL STREAMS CONTINUES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MAIN FRONTAL ZONE STILL IN OUR VICINITY MONDAY.

A FASTER WNW FLOW ALOFT TAKES CONTROL FOR DAY 5 INTO 6...MONDAY AND
TUESDAY...BEFORE RIDGE TRYING TO BUILD NORTH AGAIN ON WEDNESDAY. SO MAY
BE DEALING WITH SOME FASTER MOVING STORMS DAY 5/6.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVECTION FIRING ACROSS THE SOUTH RIGHT NOW...EXPOSING
BKW...HTS...AND CRW TO THE POSSIBILITY OF CONVECTIVE ACTIVITY
HITTING THESE TERMINALS OVER THE NEXT 3 HOURS.

LOOKING AT A LULL IN THE ACTION AFTER 22Z OR SO THIS
EVENING...BEFORE THE FRONTAL BOUNDARY DROPS BACK TO THE SOUTH INTO
THE OVERNIGHT PERIOD. THIS IS THE REASON FOR THE SHRA VCTS/CB IN
THE TAFS AFTER 04Z TONIGHT. ANOTHER WAVE BRINGS MORE ACTIVITY
TOWARDS 10Z...AND THEN AGAIN FOR THE AFTERNOON CONVECTION FRIDAY.

MVFR FORECAST FOR STORMS IN TEMPOS...ALTHOUGH IFR VISIBILITY FOR A
FEW MINUTES IS NOT OUT OF THE QUESTION. THE NEED TO BE ABLE TO
COMMUNICATE THREE CATEGORIES AT TIMES LEADS TO A LOW CONFIDENCE.

WIND AND CLOUDS SHOULD KEEP MOST FOG AWAY TONIGHT. CRW AND HTS
COULD SEE SOME RESTRICTIONS AS THE WIND IS CLOSER TO CALM AT THESE
LOCATIONS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF CONVECTION WILL
REQUIRE AMENDMENTS AND TEMPOS.

.AFTER 18Z FRIDAY...

BRIEF IFR CONDITIONS POSSIBLE IN THUNDERSTORMS THROUGH THE PERIOD.
TIMING AND INTENSITY OF MORNING FOG WILL DEPEND ON WHETHER LOCATIONS
GET RAIN AND THEN CAN CLEAR OUT AT NIGHT.

&&

WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/26
NEAR TERM...26
SHORT TERM...FB
LONG TERM...JSH/KTB
AVIATION...26
Hazardous weather outlook, Jun 18, 3:22 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
422 AM EDT THU JUN 18 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-190830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
422 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

IF HEAVIER THUNDERSTORMS WERE TO MOVE OVER THE SAME AREA...FLASH
FLOODING COULD OCCUR.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND HAIL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ROUNDS OF THUNDERSTORMS THROUGH THE WEEKEND COULD CAUSE FLASH
FLOODING...PARTICULARLY IF REPETITIVE STORMS OCCUR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 18, 11:40 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     TROY                    39.02N  80.76W
06/17/2015                   GILMER             WV   DEPT OF HIGHWAYS

            TREES DOWN ALONG WV18 AND WV47

&&

EVENT NUMBER RLX1501365

ARB
Special weather statement, Jun 18, 1:05 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT THU JUN 18 2015

WVZ025-026-035-181900-
BOONE-LOGAN-RALEIGH-
205 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH...SOUTHERN
BOONE AND NORTHERN LOGAN COUNTIES...

AT 205 PM EDT...A STRONG THUNDERSTORM WAS OVER CHAPMANVILLE...OR NEAR
LOGAN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHAPMANVILLE...CHIEF LOGAN STATE...WHARTON...BALD KNOB...VAN...MOUNT
GAY-SHAMROCK...WHITESVILLE...WEST LOGAN...MITCHELL HEIGHTS...
SYLVESTER...JEFFREY...STICKNEY...NAOMA...BLAIR...SHARPLES AND
PRENTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3779 8160 3791 8216 3799 8212 3802 8201
      3801 8146 3798 8146 3797 8145 3778 8147
      3779 8153 3776 8157
TIME...MOT...LOC 1805Z 277DEG 20KT 3794 8201

14
Special weather statement, Jun 18, 1:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT THU JUN 18 2015

WVZ035-036-181915-
FAYETTE-RALEIGH-
222 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND
SOUTHERN FAYETTE COUNTIES...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS NEAR BURNWELL...OR 12 MILES
SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAK HILL...MOUNT HOPE...BRADLEY...STANAFORD...PINEY VIEW...
PROSPERITY...POWELLTON...MEADOW BRIDGE...PAX...THURMOND AND ARTIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3772 8095 3771 8098 3796 8141 3797 8140
      3797 8138 3800 8137 3805 8133 3795 8081
      3788 8076 3787 8077 3787 8082 3782 8094
      3777 8089 3772 8089 3769 8090
TIME...MOT...LOC 1821Z 291DEG 21KT 3798 8132

14

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wyoming

When
June 18, 2:05 PM EST
Where
Wyoming County, 1.14 mi WNW of Simon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
37.606, -81.749

Trees were blown down at the R D Bailey Lake campground.

Hail, Putnam

When
June 18, 4:00 PM EST
Where
Putnam County, 3.25 mi SE of Teays
Measured
0.88 in hail
Reported by
Public
Coordinates
38.396, -81.909

Nickel size hail fell in the vicinity of Coal Mountain.

Thunderstorm Wind, Kanawha

When
June 18, 4:10 PM EST to 4:12 PM EST
Where
Kanawha County, 1.17 mi NW of St Albans to 0.86 mi SW of Marlaing Addition
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
38.393, -81.844

Several trees and large branches were blown down along Route 60 and Route 817.

Thunderstorm Wind, Putnam

When
June 18, 4:10 PM EST
Where
Putnam County, 3.12 mi SW of Scary
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.404, -81.897

Several large trees on Poplar Fork Road, near the Kanawha County border, were blown down.

Thunderstorm Wind, Kanawha

When
June 18, 4:12 PM EST to 4:13 PM EST
Where
Kanawha County, 1.19 mi WSW of Cross Lanes to 0.65 mi W of Cross Lanes
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
38.411, -81.799

Trees were blown down around the Cross Lanes exit of Interstate 64, plus along Goff Mountain Road.

Thunderstorm Wind, Kanawha

When
June 18, 4:15 PM EST
Where
Kanawha County, 0.34 mi WNW of Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.433, -81.775

Trees fell and blocked Linda Vista Drive in Cross Lanes.

Thunderstorm Wind, Kanawha

When
June 18, 4:15 PM EST
Where
Kanawha County, 0.83 mi NNW of Cross Lanes
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.431, -81.787

Trees and large branches fell along Dewitt Road. One tree fell onto a house.

Thunderstorm Wind, Kanawha

When
June 18, 5:10 PM EST
Where
Kanawha County, 1.14 mi SSW of Marlaing Addition
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.404, -81.856

A large tree was uprooted and fell through a carport on Kentucky Ave. The fallen tree damaged the vehicle under the carport and the adjacent house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571757, 571758, 571759, 571801, 571760, 571761, 571762, 571806.